Texas, 2013

Winter Storm in Texas, November 23 to 24, 2013

November 23 to 24, 2013 · NWS AMA · 6 events in 6 counties and zones

A slow moving upper level low brought several inches of snow to the Texas Panhandle from the 23rd to the 24th of November. As the upper low moved over New Mexico, the associated jet streak provided large scale lift sufficient to produce scattered snow bands across the southern Texas Panhandle during the early evening hours of the 23rd.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A slow moving upper level low brought several inches of snow to the Texas Panhandle from the 23rd to the 24th of November. As the upper low moved over New Mexico, the associated jet streak provided large scale lift sufficient to produce scattered snow bands across the southern Texas Panhandle during the early evening hours of the 23rd. Moisture deficiency in the snow growth region of the atmosphere had been a hindrance for efficient snow production earlier in the week, but the 6 PM CST upper air sounding from Amarillo showed saturated conditions in the snow growth region. These scattered snow bands were able to quickly generate one to two inches of snow across the southern Texas Panhandle due the higher moisture availability. This snow band would move to the northwest before diminishing over the northeastern Texas Panhandle. After a brief lull, another snow band developed across the Eastern Plains of New Mexico and moved northeastward into the southwestern Texas Panhandle. By midnight of the 24th, a band of increased radar echo returns, an indicator of more intense snow production, became evident on area radars moving northward from Lubbock, Texas (Lubbock County). This band would eventually move into the south central and southeastern portion of the Texas Panhandle. The increased snow production and residency time of this stronger band of snow across the southern tier of counties of the Amarillo County Warning Area would result in isolated totals of greater than 6 inches from Deaf Smith County to Collingsworth County by the end of the event.

The 6 AM CST upper air sounding from Amarillo on the 24th showed that drier air was beginning to work its way into the Texas Panhandle. As the main snow band reached the Oklahoma Panhandle, the influence of the drier air infiltrating the Southern Plains became more evident. The main snow band diminished and all further snow showers that developed through midday on the 24th became isolated in coverage. Ultimately by 2 PM, snow shower activity came to an end as more dry air filtered into the Panhandles and the large scale lift from the upper level low shifted to the east.

The following is a list of snow reports from across the southern Texas Panhandle: Shamrock 6.0 inches (Wheeler County); Wheeler 4.5 inches (Wheeler County); Dawn 3.0 inches (Deaf Smith County); Hereford 6.0 inches (Deaf Smith County); 3 miles north-northeast of Wayside 5.5 inches (Armstrong: County); Clarendon 7.0 inches (Donley County); Howardwick 6.5 inches (Donley County); Hedley 10.0 inches (Donley County); Wellington 8.0 inches (Collingsworth County); 1 mile south of Wellington 10.0 inches (Collingsworth County); 1 mile north-northwest of Canyon 4.5 inches (Randall County); 5 miles southwest of Amarillo 1.0 inches (Randall County); 5 miles west-southwest of Amarillo 3.7 inches (Randall County); 3 miles southwest of Amarillo 3.0 inches (Randall County); Lake Tanglewood 3.0 inches (Randall County); 7 miles west-southwest of Amarillo 3.0 inches (Randall County); Canyon 3.0 inches (Randall County); and 8 miles south of Canyon 6.0 inches (Randall County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 23, 7:36 AM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Nov 23, 7:36 AM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
736 AM CST SAT NOV 23 2013

.UPDATE...
LATEST HRRR...TTU-WRF...RUC...NAM AND GFS ALL STILL SHOWING DRIER
WORKING NORTHEAST TO SOUTHWEST ACROSS THE PANHANDLES DURING THE DAY
TODAY WITH A DECREASE IN THE PRECIP. HOWEVER...MODELS NOT PICKING UP
ON PRECIP LIFTING NORTHEAST OUT OF NM AND ERRING ON THE SIDE OF
CAUTION AS ROADS AND HIGHWAYS REMAIN SLICK AND ICY FROM FREEZING RAIN
AND FREEZING DRIZZLE LAST NIGHT. PRECIP COMING OUT OF NM MAY CREATE
ANOTHER ROUND OF FREEZING RAIN...FREEZING DRIZZLE OR SLEET ADDING TO
THE ICY CONDITIONS. DECIDED TO TO ISSUE A WINTER WEATHER ADVISORY
FOR WINTRY PRECIP THROUGH 12Z MONDAY DUE TO THE UNCERTAINITES AND LOW
CONFIDENCE IN THE SHORT RANGE AND HIGH RES MODELS.

UPDATED PUBLIC PRODUCTS HAVE BEEN ISSUED.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 522 AM CST SAT NOV 23 2013/

UPDATE...
MOST OF THE PRECIPITATION HAS LEFT THE AREA...THUS THE WINTER WEATHER
WILL BE ALLOWED TO EXPIRE AT THE TOP OF THE HOUR. HOWEVER...ICY ROADS
REMAIN IN THE PANHANDLES...THUS WILL ISSUE AN SPS TO COVER THE SLICK
CONDITIONS THAT WILL REMAIN FOR AT LEAST THE MORNING HOURS.

JOHNSON

AVIATION...
FOR THE 12Z TAFS...CONDITIONS WILL CONTINUE TO IMPROVE THROUGH THE
MORNING HOURS...WITH VFR CONDITIONS EXPECTED AT ALL THREE TAF SITES
FROM 18 TO 00Z. AFTER 00Z...MOISTURE FROM THE NEXT SYSTEM WILL BEGIN
TO STREAM INTO THE REGION...BRINGING LOWER CEILINGS...BR...AND
EVENTUALLY SN. AS WITH YESTERDAY...TEMPERATURES WILL REMAIN BELOW OR
NEAR FREEZING ALL DAY...THUS ANY BR THAT DEVELOPS CARRIES THE ADDED
THREAT OF ICING.

JOHNSON

PREV DISCUSSION... /ISSUED 409 AM CST SAT NOV 23 2013/

DISCUSSION...
CLOSED UPPER LOW OVER SOUTHERN CALIFORNIA AND NORTHERN BAJA WILL
BEGIN TO EJECT SLOWLY EAST TODAY...MOVING ACROSS THE SOUTHWESTERN
STATES BY 12Z SUNDAY...AND THEN ACROSS THE SOUTHERN ROCKIES SUNDAY
NIGHT. SHORTWAVE RIDGE AHEAD OF THE UPPER LOW WILL REMAIN OVER THE
FORECAST AREA TODAY AND THEN WILL SHIFT EAST AWAY FROM THE PANHANDLES
SUNDAY. ANY WINTRY PRECIPITATION TODAY WILL BE RATHER LIGHT AND LOW
CONFIDENCE PREVAILS ON PRECIP TYPE. FREEZING DRIZZLE AND LIGHT
FREEZING RAIN HAS ALREADY GLAZED ROADS AND HIGHWAYS IN THE FORECAST
AREA SINCE ABOUT 05Z TO 10Z SATURDAY BUT MOVING NORTHEAST OUT OF THE
FORECAST AREA. THE LATEST HRRR SHOWING DRYING TREND THROUGH THE DAY
TODAY UNTIL THE NEXT ROUND OF PRECIP MOVES INTO THE PANHANDLES AFTER
00Z SUNDAY. WILL HOLD OFF ON ANY ADVISORIES...WATCHES OR WARNINGS
TODAY AS THE CURRENT WINTER WEATHER ADVISORY SET TO EXPIRE AT 12Z
TODAY. BEST CHANCES FOR ANOTHER ROUND OF FREEZING AND OR FROZEN
PRECIPITATION...MAINLY SNOW AND SLEET...WILL OCCUR TONIGHT THROUGH
SUNDAY AND SUNDAY NIGHT AS THE LEADING SHORTWAVE ASSOCIATED WITH THE
UPPER LOW TRACKS EAST OUT OF THE FOUR CORNERS REGION AND SOUTHERN
ROCKIES BY 06Z SUNDAY WITH THE MAIN SHORTWAVE AFFECTING THE
PANHANDLES BY 00Z MONDAY. NAM STILL OVERLY BULLISH ON POPS AND QPF
WHILE THE GFS AND ECMWF DIFFER ON TIMING AND TRACK OF THE UPPER LOW.
THE GFS IS FASTER THAN THE ECMWF AND FURTHER SOUTH WITH THE CLOSED
UPPER LOW. LOW CONFIDENCE IN THE MEDIUM RANGE MODELS BUT LEAN TOWARD
THE ECMWF SOLUTION.

BOTH THE ECMWF AND GFS SHUTTING OFF THE PRECIP BY LATE MONDAY AS THE
CLOSED UPPER LOW DIGS SOUTH OF THE PANHANDLES BY 00Z TUESDAY AND BEST
LIFT WELL SOUTH AND EAST OF THE FORECAST AREA. DRIER AIR TO WORK INTO
THE PANHANDLES BY MONDAY NIGHT ALLOWING FOR CLEARING SKIES BY 12Z
TUESDAY. SLOWLY MODERATING TEMPS AND DRY TUESDAY THROUGH THE END OF
NEXT WEEK AS LEE SURFACE TROUGH DEVELOPS BY THE MIDDLE OF NEXT WEEK
AND WARMER SOUTHERLY FLOW PREVAILS. ANOTHER COLD FRONT MAY PUSH
THROUGH THE PANHANDLES BY NEXT SATURDAY.

SCHNEIDER

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY
THROUGH LATE NEXT WEEK.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

16/11
Hazardous weather outlook, Nov 23, 9:33 AM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
933 AM CST SAT NOV 23 2013

OKZ001>003-TXZ001>020-240345-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
933 AM CST SAT NOV 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

LIGHT ACCUMULATIONS OF FREEZING DRIZZLE OR SLEET ARE POSSIBLE THIS
MORNING ACROSS MAINLY THE WESTERN THIRD OF THE PANHANDLES. ANOTHER
ROUND OF LIGHT SNOW...POSSIBLY MIXED WITH SLEET WILL BEGIN TO MOVE
INTO THE WESTERN PANHANDLES LATE THIS AFTERNOON. THE SNOW WILL SPREAD
EAST AND GET HEAVIER OVERNIGHT WITH A BAND OF ACCUMULATING SNOWS
LIKELY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ACCUMULATING SNOWS WILL STILL BE POSSIBLE THROUGH THE NOON HOUR IN
THE EASTERN HALF OF THE PANHANDLES...WITH LIGHT SNOW OR A FEW
FLURRIES LINGERING FOR THE REST OF THE PANHANDLES INTO THE AFTERNOON.
STORM TOTAL ACCUMULATIONS ARE EXPECTED TO BE IN THE ONE TO THREE
INCH RANGE...BUT A FEW LOCATIONS COULD SEE UPWARDS OF 5 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED TO REPORT
ALL SNOW AND ICE ACCUMULATION REPORTS TO THE AMARILLO NATIONAL
WEATHER SERVICE.

In the hours before

Local storm report, Nov 23, 5:29 AM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
529 AM CST SAT NOV 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     SNOW             TEXLINE                 36.38N 103.02W
11/23/2013  M2.0 INCH        DALLAM             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1300850

KJS
Special weather statement, Nov 23, 5:32 AM CST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
532 AM CST SAT NOV 23 2013

OKZ001>003-TXZ001>020-231900-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...GUYMON...BEAVER...
FORGAN...DALHART...STRATFORD...SPEARMAN...GRUVER...PERRYTON...
BOOKER...HIGGINS...FOLLETT...HARTLEY...CHANNING...DUMAS...
BORGER...MIAMI...CANADIAN...VEGA...AMARILLO...PANHANDLE...
WHITE DEER...PAMPA...SHAMROCK...WHEELER...HEREFORD...CANYON...
CLAUDE...CLARENDON...WELLINGTON
532 AM CST SAT NOV 23 2013

...ICY DRIVING CONDITIONS CONTINUE ACROSS MUCH OF THE TEXAS AND
OKLAHOMA PANHANDLE...

THOUGH THE WINTRY PRECIPITATION ASSOCIATION WITH THE FIRST ROUND OF
THIS STORM SYSTEM HAS ENDED...ICY ROADS REMAIN ACROSS THE PANHANDLES.
EVEN A THIN GLAZE OF ICE ON ROADS...SIDEWALKS...BRIDGES AND
OVERPASSES IS HAZARDOUS. MANY OF THESE ICY ROADS ARE THE RESULT OF
BLACK ICE...WHICH IS NEARLY IMPOSSIBLE TO SEE. MOTORISTS ARE URGED
TO EXERCISE CAUTION. REDUCE SPEED AND ALLOW EXTRA TIME TO REACH YOUR
DESTINATION. PLEASE BE ESPECIALLY CAUTIOUS ON OVERPASSES AND BRIDGES.
ALSO EXERCISE CAUTION WHEN WALKING ON SIDEWALKS AND PAVED SURFACES.

TEMPERATURES THROUGH THE DAY TODAY WILL REMAIN BELOW OR JUST ABOVE
FREEZING. THUS ANY ICE WILL BE SLOW TO MELT.

THE NEXT ROUND OF WINTRY PRECIPITATION COULD START TONIGHT AND IS
EXPECTED TO BE MOSTLY SNOW. SNOW AMOUNTS UP TO 5 INCHES WILL BE
POSSIBLE WITH THE SECOND ROUND.

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Randall

When
November 23, 11:00 AM CST to November 24, 2:00 PM CST
Where
Randall forecast zone
Reported by
Public
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Storm total of 6.0 inches 8 miles south of Canyon.

Winter Storm, Wheeler

When
November 23, 11:00 AM CST to November 24, 2:00 PM CST
Where
Wheeler forecast zone
Reported by
Department of Highways
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Storm total of 6.0 inches in Shamrock.

Winter Storm, Deaf Smith

When
November 23, 11:00 AM CST to November 24, 2:00 PM CST
Where
Deaf Smith forecast zone
Reported by
COOP Observer
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Storm total of 6.0 inches in Hereford.

Winter Storm, Armstrong

When
November 23, 11:00 AM CST to November 24, 2:00 PM CST
Where
Armstrong forecast zone
Reported by
Public
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Storm total of 5.5 inches 1 mile NNE of Wayside.

Winter Storm, Donley

When
November 23, 11:00 AM CST to November 24, 2:00 PM CST
Where
Donley forecast zone
Reported by
Public
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Storm total of 7.0 inches in Clarendon, 6.5 inches in Howardwick, and 10.0 inches of Hedley.

Winter Storm, Collingsworth

When
November 23, 11:00 AM CST to November 24, 2:00 PM CST
Where
Collingsworth forecast zone
Reported by
Public
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

Storm total of 8.0 inches in Wellington, and 10.0 inches 1 mile south of Wellington.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484692, 484693, 484694, 484696, 484697, 484698.